Hail, Buffalo
- When
- June 16, 3:52 PM CST
- Where
- Buffalo County, 3 mi NE of Nelson
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.450, -91.950
Dime size hail and wind gusts estimated at 60 mph were reported by storm spotters and the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Dime size hail and wind gusts estimated at 60 mph were reported by storm spotters and the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 1:58 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 258 PM CDT SAT JUN 16 2001 MAIN FORECAST PROBLEMS ARE CONVECTION IN CENTRAL WI TONIGHT AND THEN STRONG RETURN FLOW EVENT FOR SUNDAY AFTERNOON AND OVERNIGHT. THEN... SEVERE WARM SECTOR CONVECTION MONDAY/MONDAY NIGHT. 19Z SURFACE ANALYSIS PLACES CYCLONIC FLOW OVER THE FORECAST AREA WITH DEWPOINTS IN THE LOWER 50S. SOUTHERLY FLOW OVER THE SOUTHERN PLAINS HAS BEEN STRONG TODAY WITH 65F DEWPOINTS MOVING TO NORTHERN KS. THIS IS HANDLED VERY WELL BY 12Z ETA/AVN. SATELLITE AND RADAR NOW SHOWING THUNDERSTORM GROWTH ACROSS NORTHERN WI/MN WITH KMPX SVR WARNINGS ISSUED. LAPS CAPES SHOW ABOUT 1200 J/KG OVER CENTRAL WI WITH WEAK SHEAR. ISOLATED PULSE HAIL SEVERE STORMS APPEAR FAVORABLE THROUGH PEAK HEATING AND MID EVENING. THIS ALL ENHANCED/ORGANIZED BY SHORTWAVE TROUGH PASSING SOUTH OF KDLH CURRENTLY. 12Z ETA/AVN AGREE WELL AGAIN IN MOST OF THE BASIC IDEAS ON FORECAST. SHORTWAVE TROUGH MOVES THROUGH CENTRAL WI TONIGHT AND WEAK RIDGE BUILDS OVER AREA AS ANOTHER SHORTWAVE MOVES INTO NORTHERN ROCKIES. SO...WILL KEEP SCT TSRA WORDING INTO WI PORTIONS NORTH OF KLSE-KDLL THROUGH EVENING...THEN ALL CLEAR. AS NORTHERN ROCKIES IMPULSE MOVES CLOSER...PRESSURE FALLS ACROSS PLAINS AND SOUTHERLY FLOW ENHANCES FOR SUNDAY. WARM FRONT ALONG KDDC-KMCI LINE WILL SHIFT INTO IOWA. PRESSURE FALLS ALSO INTO DAKOTAS ELICIT A CONVECTIVE THREAT OVER SOUTH DAKOTA WITH ANY CONVECTIVE SYSTEM MOVING ALONG CORFIDI VECTORS INTO FORECAST AREA FROM MN. BOTH OF THESE THREATS EVOLVE INTO WESTERN FORECAST AREA LATE SUNDAY AND OVERNIGHT. SUNDAY EVENING MODELS PLACE LOW LEVEL JET NOSE INTO AREA AND STRONG MOISTURE FLUX CONVERGENCE. BASED ON ELEVATED CAPE VALUES AND LIS OF -8 TO -10C AT 850MB AND 45-50 KTS AT 500MB...ELEVATED CONVECTIVE SYSTEM MOVING WEST TO EAST IS LIKELY WITH HAIL THE MAIN PUBLIC THREAT. SPC OUTLOOK MAY BE A BIT TOO FAR WEST FOR OVERNIGHT SUNDAY PERIOD. WARM FRONT WILL BE PLACED THROUGH THE FORECAST AREA MONDAY AS ANOTHER SHORTWAVE TROUGH AND JET MAXIMUM COME ACROSS AREA LATER. SURFACE DEWPOINTS WILL BE AT LEAST 65F WITH SOME HINT AT 70F MONDAY. SURFACE CAPES ARE VERY HIGH IN THE ETA FORECASTS...4000-5000J/KG BY EARLY MONDAY MORNING. WE MAY SEE A MID-DAY BREAK OF SUN MONDAY BUT HAVE NOT WORDED THAT IN TODAY PACKAGE AS TIMING ZONAL FLOW IS DIFFICULT AND SO MUCH MUST HAPPEN UNTIL MONDAY. SOME HINT TOWARDSTRONG CAP MOVING TO MN/IA BORDER AND EAST. HOWEVER...THE SHORTWAVE APPROACHES WITH A SURFACE COLD FRONTAL PASSAGE MONDAY EVENING AND OVERNIGHT WITH HIGH CAPE AND GOOD WIND SHEAR IN PLACE. SEVERE WEATHER IS PROBABLY A GOOD THREAT ON MONDAY AND MONDAY NIGHT AS WELL BASED ON CURRENT MODEL SOLUTIONS. WILL WORD ZONES AS LIKELY THUNDERSTORMS BUT IT WILL LIKELY BE ABOUT 2-3 PERIODS OF STORMS WITH BREAKS BETWEEN. EXTENDED...GOOD AGREEMENT THROUGH THURSDAY IN MRF/ECMWF. THE COLD FRONT WILL MOVE SOUTH THROUGH AREA BY EARLY TUESDAY BUT STILL BE CLOSE FOR CHANCE OF PRECIPITATION NERN IOWA AND SOUTHWEST WISCONSIN TUESDAY. MRF DEVLOPS A SURFACE LOW WHICH MOVES ALONG FRONT ACROSS SOUTH. BY WED...AREA WILL BE UNDER LARGE UPPER TROUGH AND COOL WITH INSTABILITY SHOWERS AS COLD FRONT MOVES FARTHER SOUTH OF AREA. THURSDAY THROUGH SATURDAY MAY STILL PROVIDE SHOWERS WITH A SLIGHT WARMING TREND. .LSE...NONE. DB
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-170400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1125 AM CDT SAT JUN 16 2001 HAZARD - WIDELY SCATTERED THUNDERSTORMS. TIMING - LATE THIS AFTERNOON AND THIS EVENING. LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST AND CENTRAL WISCONSIN. DISCUSSION - AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON...PASSING THROUGH WISCONSIN THIS EVENING. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE PASSAGE OF THIS DISTURBANCE ACROSS THE ENTIRE AREA. HOWEVER WITH ONLY LIMITED ATMOSPHERIC INSTABILITY AND LOW LEVEL MOISTURE...STRONG STORMS ARE NOT ANTICIPATED. BY THIS EVENING...WITH THE DISTURBANCE PASSING THROUGH THE BADGER STATE...SUPPORT FOR THUNDERSTORMS WILL SHIFT MORE TOWARD CENTRAL AND EASTERN WISCONSIN. SPOTTER INFORMATION - SPOTTER ACTIVATION SHOULD NOT BE NEEDED. WELVAERT
The La Crosse radar (KARX), 92 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5247474, 5247395, 5247396.